Share this Article
Correspondence: Dr Lim Yen Chian, firstname.lastname@example.org
A 42-year-old woman with a history of depression and epilepsy ingested two types of household detergent and developed gastrointestinal symptoms, and subsequently acute renal failure. Coingestants included nontoxic quantities of paracetamol and therapeutic doses of sodium valproate and fluoxetine. The patient developed acute renal failure, and also had fever and unilateral ear inflammation. The acute renal failure resolved four days later. Patients presenting with detergent poisoning are typically screened and treated for gastrointestinal and respiratory toxicity. We discuss the mechanism of development of acute renal failure in our patient, review the literature linking detergent poisoning and nephrotoxicity, and propose a direct relationship between detergent poisoning and acute renal failure.
Keywords: acute tubular necrosis, detergent ingestion, poisoning, renal failure
Singapore Med J 2009; 50(7): e256-e258